Utah, 2012

Flash Flood in Utah, September 3, 2012

September 3, 2012 · NWS GJT · 1 event in 1 county or zone

An isolated thunderstorm moved across the northern portion of Canyonlands National Park. This storm produced enough rainfall to cause flash flooding in Upheaval Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An isolated thunderstorm moved across the northern portion of Canyonlands National Park. This storm produced enough rainfall to cause flash flooding in Upheaval Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 2, 10:21 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 2, 10:21 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1121 PM MDT SUN SEP 2 2012

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 227 PM MDT SUN SEP 2 2012

LATEST 18Z GUIDANCE CONTINUES TO FAVOR THE SAN JUANS AND ABAJO
MOUNTAINS WITH PRECIPITATION THIS AFTERNOON AND EVENING WITH
FORECAST FOLLOWING SUIT. RADAR MOSAIC HIGHLIGHTING PLENTY OF
CONVECTION ALREADY HAVING FIRED TODAY BUT STORMS ARE QUITE WEAK AND
BELIEVE THIS IS DUE TO MID-HIGH LEVEL CLOUD COVER LIMITING
HEATING. DIFFERENTIAL HEATING MAY COME INTO PLAY ALONG EDGE OF
CLOUD SHIELD AND IF THIS OCCURS...CONVECTION WILL SHIFT TO THE
NORTH AND WEST TODAY...DID BUMP UP POPS IN THOSE AREAS WHICH
INCLUDE THE UINTAH BASIN IN UTAH AND THE YAMPA RIVER BASIN IN CO BUT
ONLY INTO ISOLD CATEGORY. THE RAPID REFRESH MODEL IS ALSO LOWERING
QPF AMTS FOR REMAINDER OF TODAY AND TONIGHT WITH EACH HOURLY
UPDATE AND IT APPEARS TO BE ON TRACK SO FAR. ONE FLY IN THE
OINTMENT IS SOME BREAKS IN THE CLOUDS SEEN OVER SOUTHEASTERN UTAH
ON THE VIS SATELLITE IMAGERY. IF ENOUGH HEATING PRESENTS
ITSELF...MORE ORGANIZED CONVECTION IS POSSIBLE. THIS WILL BE
MONITORED OVER THE NEXT FEW HOURS. TEMPS SHOULD HOVER RIGHT AROUND
WHERE THEY SHOULD BE FOR THIS TIME OF YEAR.

OVERNIGHT...NAM12 HAS DROPPED ALL QPF FROM OUR FORECAST AREA SHORTLY
AFTER MIDNIGHT WHILE GFS KEEPS PRECIP GOING FOR MOST OF THE
OVERNIGHT. LEANED TOWARDS NAM12 AS ITS DONE BETTER JOB LAST FEW
DAYS WITH AREAL COVERAGE SO LOWERED QPF AMTS TO NIL IN THE EARLY
MORNING HOURS THROUGH EARLY AFTERNOON MONDAY.

FOR LABOR DAY...DRYING COMMENCES AS WINDS BECOME WESTERLY TO
NORTHWESTERLY WITH PWATS DROPPING TO .3 TO .5 INCHES. MOISTURE
TRANSPORT VECTORS DO SHOW SOME TRANSPORT OVER SOUTHERN REGIONS BUT
TRAJECTORY WILL DROP SOUTHWARD THROUGH THE DAY. RESIDUAL MOISTURE
WILL LEND ITSELF TO SOME CONVECTION IN THE AFTERNOON AND EVENING
WITH THE SOUTHERN MTNS BEING FAVORED THOUGH HIGHER TERRAIN TO THE
NORTH MAY ALSO SEE THE ODD CELL. REMAINING AREAS WILL SEE
CONDITIONS IMPROVING THROUGH THE DAY WITH PLENTY OF SUN AND
WARMING TEMPERATURES IN STORE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 227 PM MDT SUN SEP 2 2012

SEPTEMBER IS TYPICALLY A WET MONTH FOR THIS REGION. YET SEPTEMBER
2012 IS STARTING IN A DRY PERIOD.  A DRY WEST FLOW WILL LIMIT
MARGINAL MOISTURE TO JUST THE FOUR CORNERS AREA. THE WEAK JET STREAM
LAYS ALONG THE WY-CO BORDER TUESDAY THROUGH WEDNESDAY NIGHT. IN THE
WESTERLIES TO THE NORTH OF THE JET...A WEAK WAVE PASSES THROUGH THE
NORTHERN ROCKIES TUESDAY NIGHT.

WEDNESDAY NIGHT-THURSDAY THE JET SINKS INTO THE CENTRAL CWA AS A
STRONGER WAVE DIGS INTO THE NORTHERN ROCKIES THEN PASSES ONTO THE
HIGH PLAINS ON FRIDAY. THIS STRENGTHENS THE WEST GRADIENT WIND WED
NIGHT-THURSDAY AND VEERS IT TO NW ON FRIDAY. SURFACE WINDS ARE STILL
PROGGED TO REMAIN BELOW CRITICAL FIRE WEATHER PARAMETERS...BUT
THIS NEEDS TO BE WATCHED. THIS ALSO EFFECTIVELY PUSHES THE
REMAINING MOISTURE WELL SOUTH OF THE FOUR CORNERS FRIDAY INTO
SATURDAY. LITTLE OR NO CONVECTION IS EXPECTED FOR THESE PERIODS.

A RIDGE BUILDS INTO UTAH ON SATURDAY AND TO THE UTAH-COLORADO BORDER
ON SUNDAY. MONSOONAL MOISTURE IS RIDING UP THE WEST SIDE OF THIS
RIDGE THAT PROMISES TO WORK BACK INTO THE REGION EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1119 PM MDT SUN SEP 2 2012

ISOLATED THUNDERSTORMS ACROSS NORTHWEST COLORADO WILL COME TO AN
END BY 08Z...WITH VFR CONDITIONS PREVAILING AT ALL TERMINAL SITES
THROUGH 18Z. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPS
OVER THE MOUNTAINS MONDAY AFTERNOON AND WILL DRIFT OVER THE
VALLEYS DURING THE EVENING HOURS. BRIEF HEAVY RAIN...GUSTY WINDS
TO 40 MPH AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.
BRIEF MVFR CIGS WILL ALSO BE POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR
LONG TERM...JOE
AVIATION...JDC
Hazardous weather outlook, Sep 2, 4:32 AM MST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 AM MDT SUN SEP 2 2012

COZ001>014-017>023-UTZ022>025-027>029-031200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
532 AM MDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY ACROSS THE MOUNTAINS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH. GUSTY WINDS TO 50 MPH...SMALL HAIL AND HEAVY RAIN
WILL ACCOMPANY THE STRONGER STORMS. THE SHOWERS AND THUNDERSTORMS
WILL END SHORTLY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS. GUSTY WINDS TO
40 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL OCCUR WITH THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 168 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
September 3, 2:00 AM MST to 8:00 AM MST
Where
San Juan County, 29.73 mi W of Grand Co Arpt to 29.86 mi W of Grand Co Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
38.472, -110.000

National Park Service personnel reported flash flooding along Upheaval Wash. The fast moving flood waters cut into the steep banks which damaged the White Rim Road and made it impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495213.